Valley emergency crews dealing with increase in overdoses
Rockingham County Fire and Emergency Services say they do not use Naloxone to combat overdoses on a daily basis, but they find themselves using it more and more often.
Naloxone is the drug that can reverse the effects of an opioid overdose. Rockingham County first responders say they are seeing an increase in the number of juvenile overdoses.
According to the Centers for Disease Control, more people died from drug overdoses in 2014 than in any previous year on record. In the Commonwealth, 2014 was the first time drug overdoses became the most common accidental cause of death in the state, according to the Virginia Medical Examiner's report.
Since the beginning of 2016, Harrisonburg-Rockingham Emergency Communications reports they have received 31 calls for "life-threatening" overdoses and 26 calls for "non-life-threatening" overdoses. Those numbers, however, do not necessarily represent all overdoses in the area this year.
Local first responders say those deaths are preventable through awareness and acting quickly.
"A lot of times, people are afraid that they're going to get in trouble, so they don't want to call EMS right away," said Steve Powell, a training officer with Rockingham County Fire and Rescue. "They're afraid the police are going to come, and our biggest thing is that we want to get that patient taken care of."
First responders say overdose situations be dangerous and deadly depending on the type of drug ingested. Stimulants like methamphetamines can make a person agitated and confrontational. Depressants like heroin and fentanyl can cause loss of consciousness and a slowed heart rate.
If you see someone experiencing a drug overdose, you should roll them over so they are on their side in case their body rejects the drug through vomiting and call 911.
"The 911 telecommunicator, they're trained to talk you through and assist them until medical professionals get there. Once we arrive on the scene, our job is to number one determine what the patient's taken and try to appropriate treat them," added Powell.
Powell added that it's also important to let EMS know what drug the person has taken to help them treat the patient more quickly and to not dispose of the drugs.